Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 45, NWS Springfield, MO

March 19, 1998Benton County, Camden County, Hickory County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 19, 1998, 3:25 PM CST for Benton County, Camden County, Hickory County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 1998, 3:25 PM CST (21:25 UTC)
Expired
Mar 19, 1998, 9:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Camden County, MO, Hickory County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 192125
FFWSGF
MOC015-029-085-200300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST THU MAR 19 1998

* FLOOD WARNING FOR
  SOUTHERN BENTON COUNTY - CENTRAL MISSOURI
  CAMDEN COUNTY - CENTRAL MISSOURI
  HICKORY COUNTY - CENTRAL MISSOURI

* UNTIL 900 PM CST
 
* SOME AREAS OR STREAMS AFFECTED
  CRANE CREEK IS OUT OF ITS BANKS ON COUNTY ROAD 385 AND
  SOUTH OF PRESTON ON HIGHWAY D IN HICKORY COUNTY
  ROUTE 7 EAST OF RTE 65 IN BENTON COUNTY
  HIGHWAY BB SOUTH OF RTE 7 IN CAMDEN COUNTY

* CAUSE AND EFFECT
  LIGHT TO MODERATE RAIN CONTINUES TO FALL OVER
  HICKORY...CAMDEN AND SOUTHERN BENTON COUNTIES.

* FORECAST CONDITIONS
  ANOTHER HALF INCH OF RAIN CAN BE EXPECTED THROUGH 9 PM.
  THIS WILL LEAD TO SIGNIFICANT RUNOFF AND LOCALIZED
  FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLlES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO
HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 2:54 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 19, 2:54 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CST THU MAR 19 1998

19Z SURFACE MAP INDICATES AN OCCLUDED LOW WITH ONE CENTER BETWEEN JLN
AND HRO...AND ANOTHER OVER NERN AR W OF JBR.  WARM FRONT XTNDS EWD
INTO WRN KY WITH A COLD FRONT SWD INTO SWRN AR AND NRN TX.  KSGF 88D
INDICATES SWRN EDGE OF RAINFALL FROM HRO TO JLN.  RAIN-SNOW LINE
CURRENTLY EXTENDS FROM STJ-CNU-TUL.

SATELLITE CURRENTLY SHOWS UPR LEVEL SYSTEM MOVING THROUGH EASTERN
OKLAHOMA.  ALL THREE MODEL SOLUTIONS CLOSE ON THE POSITION OF SURFACE
AND UPPER LEVEL FEATURE.

BUSY...SO WL MAKE THIS BRIEF AFTER COORDINATION WITH TUL/EAX/STL.

JLN/SE KS...INTERMITTENT RAIN SWITCHING OVER TO A MIXTURE OF RAIN
SNOW AND SOME SLEET.  1 TO 2 INCHES POSSIBLE.  LOW AROUND 30.
NORTHWEST 15 TO 25 MPH.
SGF...INTERMITTENT RAIN.  RAIN MAY BE MIXED WITH SNOW OR SLEET LATE.
LOW AROUND 32.  NORTHERLY 10 TO 20 MPH.

UNO...FLOOD WATCH...OCCASIONAL RAIN.  LOW IN THE MID 30S.  WIND
BECOMING NORTH AT 10 TO 20 MPH.

AIZ/VIH...OCASIONAL RAIN.  RAIN WILL SWITCH TO A MIXTURE OF RAIN AND
SNOW BY MORNING.  LOW 30 TO 35.  NORTH WIND 15 TO 25 MPH.

SGF JB 031/033 025/046 029 04642
JLN JB 028/032 024/049 033 04532

GAEDE/GORDON

In the hours before

Special weather statement, Mar 19, 1:00 PM CST, 2 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU MAR 19 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...LOCALIZED FLOODING THIS AFTERNOON AND THIS EVENING...
...RAIN CHANGING TO SNOW ACROSS NORTHWESTERN COUNTIES THIS
EVENING...WITH SOME ACCUMULATION...

AT 1245 PM...SURFACE LOW PRESSURE WAS LOCATED BETWEEN HARRISON AND
FORT SMITH ARKANSAS. THIS WAS PUMPING LARGE QUANTITIES OF MOISTURE
AND PROVIDING EXTENSIVE VERTICAL LIFT.  THIS WILL RESULT IN COPIOUS
RAINFALL ON TOP OF A NEARLY SATURATED GROUND.  A FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF SOUTHWESTERN AND SOUTH CENTRAL
MISSOURI AS WELL AS SOUTHEAST KANSAS FOR THE REST OF THIS
AFTERNOON.

LOCALLY HEAVY RAINFALL MAY CAUSE ADDITIONAL FLOODING ACROSS THE
REGION...ESPECIALLY ON LOW WATER BRIDGE CROSSINGS.

THERE MAY BE AN ISOLATED THUNDERSTORM OR TWO...HOWEVER BETTER
DYNAMICS FOR THUNDERSTORMS ARE WELL SOUTH AND EAST OF THE AREA.

COLD CANADIAN AIR IS IN PLACE ACROSS THE NORTHERN PLAINS.  AS THE
SURFACE LOW MOVES EAST...THE RAIN WILL GRADUALLY SWITCH TO SNOW.
WITH THE GROUND WET...AND THE LOW MOVING QUICKLY TO THE EAST...A
MAJOR ACCUMULATION OF SNOW IS NOT EXPECTED.  THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE NORTH AND WEST OF A TUSCUMBIA TO STOCKTON
TO PITTSBURG KS LINE.  ONE TO THREE INCHES OF SNOW ARE POSSIBLE IN
THIS AREA OVERNIGHT.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY MID-DAY.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:32 AM CSTFlash Flood WarningSGFHowell, Ozark6 hr
Mar 19, 8:32 AM CSTFlash Flood WarningSGFBarry, Lawrence, Stone6 hr
Mar 19, 8:56 AM CSTFlash Flood WarningSGFChristian, Greene6 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFDouglas, Texas, Wright4 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFLaclede, Pulaski4 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFDallas3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFPolk3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFNewton3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFWebster3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFTaney3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFMcDonald3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFJasper3 hr
Mar 19, 1:20 PM CSTFlash Flood WarningSGFMaries, Miller5 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDouglas, Howell, Laclede, Pulaski, Texas, Wright4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFBarry, McDonald, Newton4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFChristian, Greene, Jasper, Lawrence, Stone4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDallas, Webster4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFOzark, Taney4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFPolk4 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFOregon, Shannon6 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFDent, Phelps6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 2 more6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFDouglas, Howell, Ozark, Taney6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFMaries6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFPolk6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.